Kansas, 2005

Winter Storm in Kansas, January 5, 2005

January 5, 2005 · NWS ICT · 3 events in 3 counties and zones

3 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 5, 4:02 AM CST, 58 minutes earlier.

Area forecast discussion, Jan 5, 4:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CST WED JAN 5 2005

.DISCUSSION...

MAIN CONCERN STILL REVOLVES AROUND WINTER STORM CURRENTLY AFFECTING
AREA.

TODAY:
VERY IMPRESSIVE ICE STORM CURRENTLY AFFECTING ALL OF FORECAST
AREA AS I TYPE THIS. THERE HAS BEEN A WIDE VARIETY OF PRECIP
OCCURRING ACROSS THE AREA. HERE AT ICT SOME SNOW STARTED TO MIX IN
AROUND 11 PM OR SO, WHICH WAS FASTER THAN WE THOUGHT. SINCE THEN WE
HAVE GONE FROM A MIX OF ICE PELLETS AND SNOW. FEEL THAT THIS
TRANSITION WILL OCCUR OVER SOUTHEAST KANSAS TODAY AS IMPRESSIVE
FETCH OF PRECIP EXTENDS ALL THE WAY BACK INTO NW TX. THIS AREA OF
PRECIP LOOKS TO BE ASSOCIATED WITH AN IMPRESSIVE COUPLED JET. SINCE
THIS BAND OF PRECIP IS NOT EXPECTED TO GO AWAY ANYTIME SOON, WILL
UPGRADE BOTH LABETTE AND MONTGOMERY TO WARNINGS. FEEL THEY SHOULD
HAVE NO PROBLEM GETTING A QUARTER INCH OF ICE AND SHOULD ALSO SEE
THE SAME POWER OUTAGE PROBLEMS THAT HAS OCCURRED OVER THE REST OF
THE FORECAST AREA. WILL ALSO KEEP THE COUNTIES UNDER A FLOOD WARNING
GOING AS RAIN WILL STILL BE OCCURRING OVER SE KS WELL AFTER THE
PACKAGE GOES OUT.

THE SURPRISE OF THE NIGHT SO FAR IS THAT THE SNOW SHUT OFF OVER
CENTRAL KS AS DRY SLOT HAS MOVED IN. THE ETA, WHICH IS NOT DOING TOO
BAD OF A JOB WITH CURRENT PRECIP, IS SHOWING ADDITIONAL LIFT MOVING
INTO CENTRAL KS TODAY. IN ADDITION SHORTWAVE TROUGH ACTUALLY TAKES A
MORE NEGATIVE TILT TOWARD SUNRISE WHICH MAY ENHANCE LIFT. THEREFORE
WILL KEEP WARNING IN AFFECT BUT MAY BACK OFF AMOUNTS A BIT.

TEMPS WILL BE DOWNRIGHT COLD TODAY AS TODAYS HIGHS WILL OCCUR RIGHT
AT SUNRISE. GUSTY NORTH WINDS WILL DROP WIND CHILL VALUES TO BELOW
ZERO FOR MUCH OF THE DAY, ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL
KS.

TONIGHT-FRI:
UPPER WAVE IS EXPECTED TO PUSH OFF TO THE EAST TONIGHT LEAVING
FRIGID TEMPS BEHIND. NEGATIVE TEMPS WILL BE LIKELY OVER CENTRAL KS
TONIGHT WITH SINGLE DIGITS ELSEWHERE. SURFACE HIGH IS FORECAST TO
SLIP SOUTH THU AND THU NIGHT AS UPPER FLOW FLATTENS OUT WITH ANOTHER
SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS. HIGHS THU WILL
CONTINUE TO BE COOL AND ARE EXPECTED TO BE AROUND 20 DEGREES BELOW
NORMAL. TEMPS ARE EXPECTED TO GET CLOSE TO NORMAL VALUES BY FRI WITH
NO PRECIP ON THE WAY.

SAT-TUE:
IF THERE IS A SILVER LINING TO THIS FORECAST IT IS THAT MILD WEATHER
ARE ON THE WAY. MED RANGE MODELS STILL AGREEING ON A FAIRLY ZONAL
UPPER AIR PATTERN SETTING UP WITH SOME LEE SIDE TROUGHING FORMING.
THIS WILL RESULT IN SOME GOOD DOWNSLOPE FLOW OVER THE AREA THROUGH
MUCH OF THESE PERIODS. HAVE BEEN GOING QUITE A BIT ABOVE GUIDANCE
FOR THE LAST FEW NIGHTS AND WILL CONTINUE THIS. FIND IT INTERESTING
THAT GUIDANCE VALUES CONTINUE TO WARM SO MAYBE IT IS FINALLY
STARTING TO GET AWAY FROM CLIMO AND PICKING UP ON HOW WARM IT WILL
BE. NEEDLESS TO SAY, LEFT ALL OF THESE PERIODS DRY.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    20   4  21  19 /  80  10   0   0
HUTCHINSON      17   4  21  18 /  80  10   0   0
NEWTON          19   4  21  18 /  80  10   0   0
ELDORADO        21   7  23  19 /  90  10   0   0
WINFIELD-KWLD   25   7  25  20 / 100  10   0   0
RUSSELL          9  -4  20  14 /  70  20   0   0
GREAT BEND      11   1  19  15 /  70  10   0   0
SALINA          15   1  20  17 /  90  20   0   0
MCPHERSON       16   3  21  17 /  80  20   0   0
COFFEYVILLE     33  11  25  20 / 100  20   0   0
CHANUTE         29   8  23  19 / 100  20   0   0
IOLA            28   8  23  19 / 100  20   0   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR ALL OF
FORECAST AREA THROUGH NOON.
&&

7/LAWSON
Hazardous weather outlook, Jan 4, 2:45 PM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CST TUE JAN 4 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
245 PM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING A WIDE VARIETY OF HAZARDS TO ALL OF
THE FORECAST AREA. FLOODING COULD ALSO BECOME A PROBLEM FOR PORTIONS
OF SOUTHERN AND SOUTHEAST KANSAS TONIGHT, AS RAIN PERSISTS. PLEASE
SEE LATEST WINTER STORM WARNINGS AND WATCHES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WILL STILL BE AFFECTING MUCH OF THE AREA WEDNESDAY, AS
FREEZING RAIN CHANGES OVER TO SNOW. AGAIN, PLEASE SEE LATEST WINTER
STORM WARNINGS AND ADVISORIES FOR DETAILS ON POSSIBLE AMOUNTS OF ICE
AND SNOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ICE AND SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED
TODAY THROUGH WEDNESDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/JAKUB

In the hours before

Local storm report, Jan 5, 2:21 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
221 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             LINCOLN                 39.04N 98.15W
01/05/2005  2.0 INCH         LINCOLN            KS   LAW ENFORCEMENT

0200 AM     SNOW             RUSSELL                 38.89N 98.85W
01/05/2005  0.0 INCH         RUSSELL            KS   LAW ENFORCEMENT

            SNOW DEPTH 2 TO 4 INCHES.

&&

BDK
Local storm report, Jan 5, 3:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
313 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     SNOW             SALINA                  38.82N 97.62W
01/05/2005  0.0 INCH         SALINE             KS   AMATEUR RADIO

            TRACE OF ACCUMULATION.

0235 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  0.25 INCH        COWLEY             KS   LAW ENFORCEMENT

            .25 TO .50 OF ACCUMALATION

0240 AM     SLEET            UDALL                   37.39N 97.12W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

0300 AM     FLASH FLOOD      ALTOONA                 37.19N 95.29W
01/05/2005                   LABETTE            KS   AMATEUR RADIO

             COUNTY ROADS IMPASSIBLE DUE TO HIGH WATER.

&&

BDK
Local storm report, Jan 5, 3:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      ALTAMONT                37.19N 95.29W
01/05/2005                   LABETTE            KS   AMATEUR RADIO

             COUNTY ROADS IMPASSIBLE DUE TO HIGH WATER.

&&

BDK
Local storm report, Jan 5, 3:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     SLEET            EUREKA                  37.82N 96.29W
01/05/2005  1.50 INCH        GREENWOOD          KS   LAW ENFORCEMENT

0325 AM     SLEET            AUGUSTA                 37.69N 96.98W
01/05/2005  0.50 INCH        BUTLER             KS   LAW ENFORCEMENT

0330 AM     SLEET            YATES CENTER            37.87N 95.74W
01/05/2005  0.00 INCH        WOODSON            KS   AMATEUR RADIO

            1 TO 2 INCHES ACCUMULATION.

0330 AM     FREEZING RAIN    ANTHONY                 37.15N 98.03W
01/05/2005  0.00 INCH        HARPER             KS   LAW ENFORCEMENT

            1/2 INCH OF ICE ON THE TREES.

0330 AM     SLEET            EUREKA                  37.82N 96.29W
01/05/2005  1.50 INCH        GREENWOOD          KS   LAW ENFORCEMENT

0330 AM     SLEET            ANTHONY                 37.15N 98.03W
01/05/2005  0.50 INCH        HARPER             KS   LAW ENFORCEMENT

&&

BDK
Local storm report, Jan 5, 4:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

RBL
Local storm report, Jan 5, 4:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
435 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FREEZING RAIN    SEDAN                   37.13N 96.18W
01/05/2005  0.05 INCH        CHAUTAUQUA         KS   AMATEUR RADIO

            FREEZING ON ELEVATED SURFACES.

0140 AM     FREEZING RAIN    IOLA                    37.93N 95.40W
01/05/2005  0.10 INCH        ALLEN              KS   LAW ENFORCEMENT

            ELEVATED SURFACES FREEZING.

0140 AM     ICE STORM        EL DORADO               37.82N 96.86W
01/05/2005                   BUTLER             KS   EMERGENCY MNGR

            ENTIRE TREES DOWN DUE TO ICE ACCUMULATION, BLOCKING
            COUNTY ROADS. POWER OUTAGES TOO NUMEROUS TO COUNT.

0200 AM     SNOW             RUSSELL                 38.89N 98.85W
01/05/2005  0.0 INCH         RUSSELL            KS   LAW ENFORCEMENT

            SNOW DEPTH 2 TO 4 INCHES.

0200 AM     SNOW             LINCOLN                 39.04N 98.15W
01/05/2005  2.0 INCH         LINCOLN            KS   LAW ENFORCEMENT

0220 AM     SNOW             SALINA                  38.82N 97.62W
01/05/2005  0.0 INCH         SALINE             KS   AMATEUR RADIO

            TRACE OF ACCUMULATION.

0235 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  0.25 INCH        COWLEY             KS   LAW ENFORCEMENT

            .25 TO .50 OF ACCUMALATION

0240 AM     SLEET            UDALL                   37.39N 97.12W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

0300 AM     FLASH FLOOD      ALTAMONT                37.19N 95.29W
01/05/2005                   LABETTE            KS   AMATEUR RADIO

             COUNTY ROADS IMPASSIBLE DUE TO HIGH WATER.

0320 AM     SLEET            EUREKA                  37.82N 96.29W
01/05/2005  1.50 INCH        GREENWOOD          KS   LAW ENFORCEMENT

0325 AM     SLEET            AUGUSTA                 37.69N 96.98W
01/05/2005  0.50 INCH        BUTLER             KS   LAW ENFORCEMENT

0330 AM     FREEZING RAIN    ANTHONY                 37.15N 98.03W
01/05/2005  0.00 INCH        HARPER             KS   LAW ENFORCEMENT

            1/2 INCH OF ICE ON THE TREES.

0330 AM     SLEET            YATES CENTER            37.87N 95.74W
01/05/2005  0.00 INCH        WOODSON            KS   AMATEUR RADIO

            1 TO 2 INCHES ACCUMULATION.

0330 AM     SLEET            ANTHONY                 37.15N 98.03W
01/05/2005  0.50 INCH        HARPER             KS   LAW ENFORCEMENT

0330 AM     SLEET            EUREKA                  37.82N 96.29W
01/05/2005  1.50 INCH        GREENWOOD          KS   LAW ENFORCEMENT

0420 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

RBL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Woodson

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Woodson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The same winter storm that ravaged all of Central, South-Central, & much of Southeast Kansas continued to spread a mixture of sleet and freezing rain into Woodson, Allen, & Chautauqua counties throughout the day. Trained spotters also provided numerous reports during this event.

Winter Storm, Allen

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Allen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
January 5, 5:00 AM CST to 5:00 PM CST
Where
Chautauqua forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432895, 5432896, 5432897.